Alert archive / Montana / High Wind Warnings in 2017
High Wind Warning 15, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Nov 21, 2017, 3:16 AM MST. It took effect at Nov 21, 2017, 5:00 PM MST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 21, 2017, 3:16 AM MST (10:16 UTC)
- In effect from
- Nov 21, 2017, 5:00 PM MST
- Expired
- Nov 22, 2017, 10:37 AM MST
- In force
- 18 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
789 WWUS75 KTFX 211016 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 316 AM MST Tue Nov 21 2017 MTZ009-010-048-220100- /O.NEW.KTFX.HW.W.0015.171122T0000Z-171122T1800Z/ Northern Rocky Mountain Front-Eastern Glacier- Southern Rocky Mountain Front- Including the following locations Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta 316 AM MST Tue Nov 21 2017 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST WEDNESDAY... The National Weather Service in Great Falls has issued a High Wind Warning, which is in effect from 5 PM this afternoon to 11 AM MST Wednesday. * Winds: Southwest 30 to 40 mph. Gusts up to 65 mph in eastern Glacier County and up to 80 mph along the Rocky Mountain Front. * Timing: Winds will increase this evening and remain strong through Wednesday morning. The strongest winds are expected during the predawn hours of Wednesday morning. * Impacts: Travel will be difficult, especially for high profile vehicles. Damage to trees, power lines, and property may occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ http://www.weather.gov/greatfalls
3 follow-up statements
177 WWUS75 KTFX 212130 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 230 PM MST Tue Nov 21 2017 Default overview section MTZ009-010-048-221100- /O.CON.KTFX.HW.W.0015.171122T0000Z-171122T1800Z/ Northern Rocky Mountain Front-Eastern Glacier- Southern Rocky Mountain Front- Including the following locations Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta 230 PM MST Tue Nov 21 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST WEDNESDAY... * Winds: Southwest 30 to 40 mph with gusts up to 75 mph along the Rocky Mountain Front and around 60 MPH for the adjacent high plains. * Timing: Winds will increase this evening and remain strong through Wednesday morning. The strongest winds are expected during the late evening tonight through the predawn hours of Wednesday morning. * Impacts: Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ http://www.weather.gov/greatfalls
494 WWUS75 KTFX 221011 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 311 AM MST Wed Nov 22 2017 Default overview section MTZ009-010-048-221730- /O.CON.KTFX.HW.W.0015.000000T0000Z-171122T1800Z/ Northern Rocky Mountain Front-Eastern Glacier- Southern Rocky Mountain Front- Including the following locations Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta 311 AM MST Wed Nov 22 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * Winds: Southwest to west at 25 to 35 mph. Gusts up to 80 mph along the Rocky Mountain Front and up to 60 mph on the plains of eastern Glacier County. * Timing: The strongest winds are expected through late morning and will then ease gradually thereafter. * Impacts: Travel will be difficult, especially for high-profile vehicles. Damage to trees, power lines, and property may occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph, or gusts of 58 mph or more, can lead to property damage. && $$ http://www.weather.gov/greatfalls
428 WWUS75 KTFX 221737 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1037 AM MST Wed Nov 22 2017 MTZ009-010-048-230000- /O.CAN.KTFX.HW.W.0015.000000T0000Z-171122T1800Z/ /O.NEW.KTFX.HW.A.0012.171123T0600Z-171124T0600Z/ Northern Rocky Mountain Front-Eastern Glacier- Southern Rocky Mountain Front- Including the following locations Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta 1037 AM MST Wed Nov 22 2017 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY EVENING... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Great Falls has issued a High Wind Watch, which is in effect from this evening through Thursday evening. The previous High Wind Warning has been cancelled. * Winds: Southwest 30 to 40 mph with gusts around 65 mph and perhaps high along the Rocky Mountain Front. * Timing: Strong winds are possible after 11 pm tonight, with winds increasing throughout the night and through Thanksgiving Day. Winds should then diminish tomorrow evening. * Impacts: Damaging winds will blow down trees and power lines. Widespread power outages are possible. Travel will be difficult, especially for high profile vehicles. Holiday shoppers, travelers, and those outdoors can expect high wind impacts, especially between 4 PM and 10 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger, may occur. Continue to monitor the latest forecasts. && $$ MTZ044>046-049-230000- /O.NEW.KTFX.HW.A.0012.171123T0600Z-171124T0600Z/ Toole-Liberty-Eastern Pondera-Eastern Teton- Including the following locations Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Fairfield, and Dutton 1037 AM MST Wed Nov 22 2017 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY EVENING... The National Weather Service in Great Falls has issued a High Wind Watch, which is in effect from this evening through Thursday evening. * Winds: Southwest 30 to 40 mph with gusts up to 65 mph. * Timing: Strong winds may start to develop after midnight tonight. Multiple rounds of strong winds are then expected for Thanksgiving Day and Thursday evening. Winds should then diminish Thursday night. * Impacts: Strong winds may blow down limbs, trees, and power lines. Scattered power outages are possible. Travel will be difficult, especially for high profile vehicles. Holiday shoppers, travelers, and those outdoors can expect high wind impacts, especially between 4 PM and 10 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger, may occur. Continue to monitor the latest forecasts. && $$ MTZ011>014-047-050-051-230000- /O.NEW.KTFX.HW.A.0012.171123T1200Z-171124T1200Z/ Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-Blaine- Judith Basin-Fergus- Including the following locations Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy, Helena, Lincoln, MacDonald Pass, Rogers Pass, Chinook, Harlem, Hays, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, and Grass Range 1037 AM MST Wed Nov 22 2017 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT... The National Weather Service in Great Falls has issued a High Wind Watch, which is in effect from late tonight through late Thursday night. * Winds: Southwest 25 to 40 mph with gusts up to 65 mph. * Timing: Winds will begin to increase Thanksgiving morning, then become strong throughout the day and into the evening hours. Winds should then start to diminish later Thursday night into early Friday morning. * Impacts: Strong winds may blow down limbs, trees, and power lines. Scattered power outages are possible. Travel will be difficult, especially for high profile vehicles. Holiday shoppers, travelers, and those outdoors can expect high wind impacts, especially between 4 PM and 10 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger, may occur. Continue to monitor the latest forecasts. && $$ MTZ008-015-052>055-230000- /O.NEW.KTFX.HW.A.0012.171123T2100Z-171124T1200Z/ Beaverhead-Madison-Jefferson-Broadwater-Meagher-Gallatin- Including the following locations Big Hole Pass, Wisdom, Dillon, Chief Joseph Pass, Monida Pass, Wise River, Ennis, Norris Hill, Raynolds Pass, Twin Bridges, Virginia City, Montana City, Boulder, Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston, Townsend, Martinsdale, White Sulphur Springs, Bozeman, West Yellowstone, Battle Ridge Pass, Bozeman Pass, and Targhee Pass 1037 AM MST Wed Nov 22 2017 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT... The National Weather Service in Great Falls has issued a High Wind Watch, which is in effect from Thursday afternoon through late Thursday night. * Winds: Southwest 25 to 40 mph with gusts up to 60 mph. * Timing: Winds will strengthen during the day on Thanksgiving. Strong winds may then be found Thursday afternoon through late Thursday night. * Impacts: Strong winds may blow down limbs, trees, and power lines. Scattered power outages are possible. Travel will be difficult, especially for high profile vehicles. Holiday shoppers, travelers, and those outdoors can expect high wind impacts, especially between 4 PM and 10 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger, may occur. Continue to monitor the latest forecasts. && $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Nov 20, 10:36 PM MST, 4 hours 40 minutes earlier.
Area forecast discussion, Nov 20, 10:36 PM MST, 4 hours 40 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1036 PM MST Mon Nov 20 2017 UPDATED AVIATION .UPDATE... Main adjustment for tonight's forecast was to focus precipitation more so north and east of Great Falls and across southwest Montana through the evening. Trend of decreasing precipitation after midnight still looks good. The shortwave trough that was approaching the forecast area from the west this afternoon is weakening and moving more so in a northwest to southeast direction. Have therefore decreased precipitation along the east slopes of the Rockies this evening and increased them in the southwest with the expected track of the shortwave. However, the band of snow that moved through Great Falls earlier now extends across the area from Cut Bank to Lewistown. This band should weaken as it moves east across the area, but have raised the chance for snow through the Havre area, as this band should move through that area later this evening. There is still a chance that freezing drizzle may mix with lingering light snow along the north and east facing slopes over the north central Montana plains. Drier air moving in with the shortwave may cut off the feed of ice crystals into the moist low and mid levels, which would make a freezing drizzle/fog/low cloud situation more likely. Although freezing precipitation will be minor due to decreasing chances for precipitation overnight, any freezing drizzle will make roads slick as temperatures fall further below freezing. Coulston && .SYNOPSIS... A cold front continues to move through southwest Montana overnight, then begins to dissipate. Light rain and snow can be expected along and north of this front through the overnight tonight, with some patchy freezing drizzle also possible in a few locations. The cooler airmass begins to retreat back north on Tuesday followed by stronger warming and increasing winds Wednesday and Thursday. && .AVIATION... Updated 0536Z. A SE'ward-moving disturbance over the area should exit North-Central and Southwest MT by 12Z/Tue. This disturbance will be accompanied by scattered pockets of precipitation. Over North-Central MT, mainly snow is expected, but some freezing drizzle cannot be ruled-out completely. In Southwest MT, occasional light rain and/or snow is expected. CIGS and VSBY will tend to be in the VFR to IFR range, but could occasionally be lower in steadier snow. Conditions will improve, overall, by around 12Z/Tue as high pressure aloft builds-in behind the departing disturbance. However, CIGS will lower and precipitation chances will increase after 00Z/Wed as another Pacific disturbance nears the Continental Divide by 06Z/Wed. Periods of mountain obscuration are also expected. Jaszka && .PREV DISCUSSION... /ISSUED 530 PM MST Mon Nov 20 2017/ Tonight through Wednesday...Cold front has reached the mountains as of mid-afternoon and will continue to move south through the afternoon and evening, ending up over far southwestern MT early Tuesday morning. Lower levels moisten rather quickly the remainder of this afternoon and evening behind the front for the development of low clouds and light upslope precipitation across north-central MT the next several hours, while increasing mid level moisture and incoming upper level jet energy from the west is expected to produce an area of more widespread precipitation as the energy passes through the region this evening. Cooling of the airmass in low levels will allow snow levels to lower this afternoon and evening with precipitation type as mostly snow in all areas by late this evening. However, the moist layer becomes fairly shallow this evening across north-central MT, allowing for some potential for patchy freezing drizzle. Overall snow accumulation later today and tonight look to be less than an inch for most lower elevation locations, but will need to watch the potential for some mesoscale precipitation banding over central MT this evening, which could support locally higher amounts. As of right now, this looks like more of a nuisance event with little to no impact on roads (but perhaps some impacts on elevated surfaces such as car windshields), but this will be closely watched in case a short-fused advisory is needed for some areas. Precipitation ends quickly Tuesday morning as drier air moves into the region with a building upper level ridge. Weak energy ahead of stronger warming aloft will bring increasing clouds and perhaps some precipitation again Tuesday night with more widespread precipitation focused along the continental divide with snow levels rising to well above mtn passes. Strong warming by Wednesday will push afternoon temperatures to around 20 degrees above seasonal averages with many lower elevation locations likely to reach or exceed 60 degrees. CC/Hoenisch Wednesday night through Monday...An unusually-strong high pressure ridge aloft Wednesday night and Thanksgiving morning will be broken- down by a Pacific weather disturbance later Thursday into early Friday morning. A cold front accompanying this disturbance will sweep eastward through the area late Thanksgiving evening into early Friday morning. Another high pressure ridge aloft should then become established over our CWA later Friday through the upcoming weekend. However, several Pacific weather disturbances may traverse this ridge. Forecast confidence then decreases for Monday of next week. The latest GFS depicts ridging aloft persisting over our region, while the latest ECMWF progs another Pacific disturbance breaking- down the ridge. Next week Monday's forecast reflects a compromise between the two model solutions. Atmospheric profiles will remain favorable for periods of strong and gusty downslope winds along the Rocky Mountain Front, especially Wednesday night into Thanksgiving. This period will continue to be monitored for potential high wind highlights. The above pattern will result in periods of upslope precipitation along the Continental Divide and SW MT mountains. Elsewhere, Thanksgiving evening into Friday looks to offer the best potential for precipitation due to the aforementioned cold frontal passage. In addition, some rain and/or snow showers are possible at lower elevations on Monday of next week. Thanksgiving will be very mild, with morning lows and afternoon highs expected to be about 15-25 degrees above-normal. In fact, some locations are forecast to have near-record highs that day. Thanksgiving night will mark the beginning of an overall cooling trend. However, temperatures are still expected to be above-normal during the remainder of the long term period. Jaszka && .PRELIMINARY POINT TEMPS/POPS... GTF 21 47 45 62 / 40 10 40 20 CTB 15 38 37 57 / 80 10 20 30 HLN 24 43 35 56 / 90 10 20 20 BZN 22 44 35 55 / 70 10 40 10 WEY 22 39 32 42 / 70 30 50 40 DLN 27 47 37 57 / 60 10 20 10 HVR 11 32 31 56 / 80 0 30 10 LWT 19 43 40 60 / 100 10 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
Nearby
High Wind Warnings in Montana, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.